Cholinergic rebound and rapid onset psychosis following abrupt clozapine withdrawal.

Schizophr Bull. 1996;22(4):591-5.

Source

California Clinical Trials, Beverly Hills, USA.

Abstract

Following the conduct of a 28-day inpatient bioequivalence study of clozapine in schizophrenia patients, withdrawal effects after abrupt discontinuation from clozapine were assessed. Thirty patients who met DSM-III-R criteria for schizophrenia, residual type, or schizophrenia in remission were enrolled in the study. Patients were evaluated for symptoms of withdrawal effects for 7 days after clozapine 200 mg/day was abruptly withdrawn. Of 28 patients who completed the study, 11 had no withdrawal symptoms; 12 had mild withdrawal adverse events of agitation, headache, or nausea; four patients experienced moderate withdrawal adverse events of nausea, vomiting, or diarrhea; and one patient experienced a rapid-onset psychotic episode requiring hospitalization. Cholinergic rebound is a likely explanation for the mild to moderate withdrawal symptoms and is easily treated with an anticholinergic agent. Mesolimbic supersensitivity, as well as specific properties of clozapine, are discussed as likely causes for rapidonset psychosis. Our findings are consistent with previous reports of withdrawal reactions associated with clozapine, further reminding clinicians to monitor patients closely following abrupt discontinuation of clozapine.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Up ↑

%d bloggers like this: